Alert archive / North Dakota / Tornado Warnings in 2018
Tornado Warning 20, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jun 29, 2018, 2:29 AM CDT for LaMoure County, Logan County, Stutsman County, North Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2018, 2:29 AM CDT (07:29 UTC)
- Expired
- Jun 29, 2018, 3:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties LaMoure County, ND, Logan County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 129 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 2:34 AM CDT | TSTM WND GST 70 | Streeter, ND | MULTIPLE LARGE EVERGREENS BLOWN OVER, AND POWER LINES DOWN. DAMAGE TO A HOUSE FROM A FALLEN TREE. WALL BLOWN IN ON A STORAGE BUILDING USED AS A GREENHOUSE AT THE GROCERY STORE. WIND SPEED ESTIMATED BASED ON DAMAGE. |
| Jun 29, 2:45 AM CDT | TSTM WND DMG | Streeter, ND | REPORT FROM JUNE 29. AN LSR HAD NOT BEEN SENT FOR THIS EVENT. NUMEROUS TREES UPROOTED AND SOME SNAPPED IN STREETER. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 10:54 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2612 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 11.7
The text
As transmitted.
301
WFUS53 KBIS 290729
TORBIS
NDC045-047-093-290800-
/O.NEW.KBIS.TO.W.0020.180629T0729Z-180629T0800Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
229 AM CDT FRI JUN 29 2018
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Northwestern LaMoure County in southeastern North Dakota...
Northeastern Logan County in southeastern North Dakota...
Southern Stutsman County in southeastern North Dakota...
* Until 300 AM CDT.
* At 229 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Streeter, or 14 miles south of Medina, moving east
at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Gackle around 240 AM CDT.
Jud around 255 AM CDT.
Other locations impacted by this tornadic thunderstorm include
Nortonville, Alfred, Sydney and Millarton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4642 9860 4659 9946 4663 9946 4663 9945
4680 9945 4685 9856
TIME...MOT...LOC 0729Z 282DEG 43KT 4668 9934
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
CJS/JNS2 follow-up statements
778
WWUS53 KBIS 290743
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
243 AM CDT FRI JUN 29 2018
NDC045-047-093-290800-
/O.CON.KBIS.TO.W.0020.000000T0000Z-180629T0800Z/
LaMoure ND-Logan ND-Stutsman ND-
243 AM CDT FRI JUN 29 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
NORTHWESTERN LAMOURE...NORTHEASTERN LOGAN AND SOUTHERN STUTSMAN
COUNTIES...
At 243 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Gackle, or 18 miles southeast of Medina, moving east
at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Jud around 300 AM CDT.
Other locations impacted by this tornadic thunderstorm include
Nortonville, Alfred, Sydney and Millarton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4642 9860 4658 9937 4680 9939 4685 9856
TIME...MOT...LOC 0743Z 278DEG 39KT 4666 9912
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
CJS/JNS519
WWUS53 KBIS 290757
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
257 AM CDT FRI JUN 29 2018
NDC045-047-093-290806-
/O.EXP.KBIS.TO.W.0020.000000T0000Z-180629T0800Z/
LaMoure ND-Logan ND-Stutsman ND-
257 AM CDT FRI JUN 29 2018
...THE TORNADO WARNING FOR NORTHWESTERN LAMOURE...NORTHEASTERN LOGAN
AND SOUTHERN STUTSMAN COUNTIES WILL EXPIRE AT 300 AM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
LAT...LON 4642 9860 4658 9937 4680 9939 4685 9856
TIME...MOT...LOC 0756Z 282DEG 43KT 4663 9890
$$
CJS/JNSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 29, 12:50 AM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 29, 12:50 AM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1250 AM CDT Fri Jun 29 2018 .UPDATE... Issued at 1247 AM CDT Fri Jun 29 2018 Line of severe thunderstorms continues moving east across central and southwestern North Dakota. Sever thunderstorm watch remains in effect until 8 am CDT, however do expect to take counties out of the watch from west to east throughout the nighttime hours as the line of storms moves east. Otherwise no big changes in current forecast for the early morning hours. UPDATE Issued at 1010 PM CDT Thu Jun 28 2018 Based on recent radar trends and evening CAM simulations, confidence remains high that a widespread wind threat will cross western and central ND over roughly the next six hours. As the cold-pool-driven forward propagation takes hold and the the speed at which the line moves eastward averages 60+ mph, the threat may rapidly spread eastward faster than even recent HRRR simulations would suggest. Accordingly, collaboration is taking place with SPC and a Severe Thunderstorm Watch will likely be issued before 04 UTC to replace the current Tornado Watch and which would likely extend eastward across most of the state. UPDATE Issued at 840 PM CDT Thu Jun 28 2018 Quick update to add Wells county to the Flash Flood Watch per radar trends through 0145 UTC, with additional rounds of convection expected through the night. && .SHORT TERM...(This evening through Friday) Issued at 412 PM CDT Thu Jun 28 2018 Very active late afternoon and night with significant severe weather expected. Tornado watch was issued during the hour for all but the northern tier counties along the Canadian border. The tornado watch is in effect until 11 pm CDT, but it is important to note that additional watches will likely be needed for this event, which will last through much of the night. In addition, a flash flood watch is in effect for west central through north central counties. Please see previous discussion that covered the factors supporting the flash flood threat. Otherwise, SPC meso page continues to show extreme CAPE in excess of 5000 J/KG across the southwest, decreasing northward. Convective development has been hindered much of this afternoon with lack of large scale forcing, which should change as upper level support increases with approaching upper level trough. CAM solutions continue to struggle with convection, but all trend toward a better organized convective system moving in from Montana this evening. Friday SPC day 2 outlook continues to show general thunderstorms for ND, however latest SREF guidance appears to be pointing toward the possibility of some stronger storms. .LONG TERM...(Friday night through Thursday) Issued at 412 PM CDT Thu Jun 28 2018 Upper level trough continues moving across the Northern Plains supporting continued thunderstorm chances through the weekend under cyclonic flow. High temps cool down into the 70s before rebounding again into the 80s early next week. Near zonal flow with occasional impulses working through the flow will support a continue active pattern with chances of showers/thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1247 AM CDT Fri Jun 29 2018 As of 0530z, a line of severe thunderstorms extended from near Bottineau to east of KMOT to near KBIS to east of KDIK to KHEI. Variable winds with gusts around 50kts ahead, along, and behind this line of severe storms as they move east across the state early this Friday morning. Some locales may see winds in excess of 65kts, large hail, and LIFR conditions associated with the thunderstorms. Otherwise southeast winds mainly out ahead of the line of storms, and northwesterly winds behind the line. MVFR ceilings possible from time to time after line of storms move through. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT /6 AM MDT/ this morning for NDZ001>005-009>013-017>019-021>023-031-032. && UPDATE...JV SHORT TERM...JNS LONG TERM...JNS AVIATION...JV
Hazardous weather outlook, Jun 29, 12:58 AM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1258 AM CDT Fri Jun 29 2018 NDZ001-009-017-031-300600- Divide-Williams-McKenzie-Golden Valley- 1258 AM CDT Fri Jun 29 2018 /1158 PM MDT Thu Jun 28 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight A Flash Flood Watch is in effect until 7 AM CDT Friday morning. 2 to 4 inches of rain with locally higher amounts had been expected. Most of the line of strong to severe storms has exited far western North Dakota, but any more rain that falls may exacerbate areas already flooded. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The chance for thunderstorms continues Friday and Saturday across much of western and central North Dakota. A few storms could be strong Friday across the far south central and James River Valley, but severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and tonight. NDZ002>005-010>013-018>023-025-032>037-040>048-050-051-300600- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Billings-Stark- Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman- Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 1258 AM CDT Fri Jun 29 2018 /1158 PM MDT Thu Jun 28 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight A significant and widespread line of severe thunderstorms was moving east across central and southwestern North Dakota early this Friday morning. Damaging winds to near 80 mph, and very heavy rain are the main threats. Large hail to around golfball size is also still possible with this line of severe storms tonight. A Flash Flood Watch is in effect until 7 AM CDT Friday morning. 2 to 4 inches of rain with locally higher amounts is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The chance for thunderstorms continues Friday and Saturday across much of western and central North Dakota. A few storms could be strong Friday across the far south central and James River Valley, but severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and tonight. JV
In the hours before
Local storm report, Jun 29, 2:04 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
204 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM HEAVY RAIN KARLSRUHE 48.09N 100.62W
06/29/2018 M1.50 INCH MCHENRY ND PUBLIC
RAIN THIS MORNING.
&&
JP MARTINLocal storm report, Jun 29, 2:09 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
209 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 AM TSTM WND GST 3 E MOFFIT 46.68N 100.24W
06/29/2018 M72 MPH BURLEIGH ND MESONET
&&
MHLocal storm report, Jun 29, 2:18 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
218 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 AM TSTM WND GST 3 NE STERLING 46.84N 100.25W
06/29/2018 M58 MPH BURLEIGH ND MESONET
NDOT WIND EQUIPMMENT.
&&Local storm report, Jun 29, 2:20 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
220 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 AM TSTM WND GST 2 SW HARVEY 47.75N 99.97W
06/29/2018 M70 MPH WELLS ND MESONET
&&
MHLocal storm report, Jun 29, 2:22 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
222 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM HEAVY RAIN 3 N BISMARCK 46.85N 100.78W
06/29/2018 M2.00 INCH BURLEIGH ND PUBLIC
NORTH BISMARCK.
&&
JP MARTINLocal storm report, Jun 29, 2:24 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
224 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND GST 3 ENE BISMARCK 46.83N 100.73W
06/29/2018 M72 MPH BURLEIGH ND PUBLIC
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:09 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce, Sheridan, Wells | 66 min |
| Jun 28, 7:30 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 60 min |
| Jun 28, 7:48 PM CDT | Flash Flood Warning | BIS | Dunn | 9 hr |
| Jun 28, 8:10 PM CDT | Tornado Warning | BIS | Dunn | 35 min |
| Jun 28, 8:24 PM CDT | Severe Thunderstorm Warning | BIS | Pierce, Sheridan, Wells | 51 min |
| Jun 28, 8:44 PM CDT | Tornado Warning | BIS | Dunn | 31 min |
| Jun 28, 8:47 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 58 min |
| Jun 28, 9:11 PM CDT | Flash Flood Warning | BIS | Dunn, McLean, Mercer | 6 hr |
| Jun 28, 9:11 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 28 min |
| Jun 28, 9:16 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 59 min |
| Jun 28, 9:24 PM CDT | Special Weather Statement | BIS | Burke, Divide | 51 min |
| Jun 28, 9:46 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Dunn, McKenzie, Mountrail, Williams | 59 min |
| Jun 28, 10:00 PM CDT | Special Weather Statement | BIS | McLean | 45 min |
| Jun 28, 10:07 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 53 min |
| Jun 28, 10:26 PM CDT | Flash Flood Warning | BIS | Bottineau, Burke, Renville, Ward | 6 hr |
| Jun 28, 10:36 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope | 54 min |
| Jun 28, 10:41 PM CDT | Severe Thunderstorm Warning | BIS | Burke, McKenzie, Mountrail, Ward, Williams | 64 min |
| Jun 28, 10:46 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie, McLean, Mercer, Mountrail | 59 min |
| Jun 28, 11:18 PM CDT | Flash Flood Warning | BIS | McLean, Mountrail, Ward | 6 hr |
| Jun 28, 11:19 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville, Ward | 56 min |
| Jun 28, 11:26 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 64 min |
| Jun 28, 11:30 PM CDT | Severe Thunderstorm Warning | BIS | Stark | 60 min |
| Jun 28, 11:38 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer, Oliver | 67 min |
| Jun 29, 12:02 AM CDT | Severe Thunderstorm Warning | BIS | Morton | 58 min |
| Jun 29, 12:10 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 65 min |
| Jun 29, 12:17 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Morton, Sioux, Stark | 58 min |
| Jun 29, 12:39 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Oliver, Sheridan | 66 min |
| Jun 29, 12:43 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 62 min |
| Jun 29, 1:11 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 64 min |
| Jun 29, 1:14 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Grant, Morton, Sioux | 61 min |
| Jun 29, 1:25 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Foster, Kidder, Sheridan, Stutsman, Wells | 65 min |
| Jun 29, 1:45 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 30 min |
| Jun 29, 2:05 AM CDT | Tornado Warning | BIS | Kidder, Stutsman | 25 min |
| Jun 29, 2:12 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, Emmons, Kidder, LaMoure, Logan, McIntosh and 1 more | 63 min |
| Jun 29, 2:13 AM CDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 39 min |
| Jun 29, 2:23 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 37 min |
| Jun 29, 2:57 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 18 min |
| Jun 29, 3:17 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 58 min |
| Jun 29, 3:38 AM CDT | High Wind Warning | BIS | Mercer, Oliver | 2 hr |
| Jun 29, 11:43 AM CDT | River Flood Warning | BIS | Mercer | 24 hr |
Nearby
Tornado Warnings in North Dakota, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.